Kansas, 2008

Flash Flooding and Flooding in Kansas, September 11 to 15, 2008

September 11 to 15, 2008 · NWS ICT · 33 events in 8 counties and zones

Moisture plume from the Southwest United States spread northeast towards the plains and interacted with a stationary boundary to produce a deluge of rainfall across Central and South Central Kansas. 00 inches on the West side of Wichita, Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
2
Property damage
$4.7 million
Crop damage
$72,000
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Moisture plume from the Southwest United States spread northeast towards the plains and interacted with a stationary boundary to produce a deluge of rainfall across Central and South Central Kansas. Rainfall amounts were generally around 5 inches, however isolated amounts reached up to 11.00 inches on the West side of Wichita, Kansas. Wichita Mid Continent Airport reported the greatest 24 rainfall total (10.31 inches) in its history.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 11, 5:43 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Sep 11, 5:43 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
643 PM CDT THU SEP 11 2008

.AVIATION...00Z TAF UPDATE KRSL/KSLN/KHUT/KICT/KCNU
MVFR CIGS/VISIBILITIES WILL GRADUALLY LOWER TO IFR CATEGORY
TONIGHT FOR MOST TERMINALS...AND COULD EVEN REACH LIFR CONDITIONS
LATER TONIGHT. MEANWHILE...PERIODS OF SHOWERS AND A FEW EMBEDDED
THUNDERSTORMS WILL AFFECT THE ENTIRE REGION TONIGHT. THE GREATEST
RISK OF THUNDERSTORMS COULD AFFECT RSL TERMINAL FROM 00-03Z AND
WILL GO WITH A TEMPO GROUP...OTHERWISE ALL OTHER TERMINALS WILL BE
VOID OF THUNDERSTORM ACTIVITY.

JAKUB

&&

.PREV DISCUSSION... /ISSUED 340 PM CDT THU SEP 11 2008/

DISCUSSION...
FORECAST CONCERNS CONTINUE TO BE HEAVY RAINFALL CHANCES FOR THE
NEXT 24 HOURS...THEN EFFECTS OF IKE REMNANTS FOR THE END OF THE
WEEKEND.

TONIGHT:
LARGE AREA OF SHRA AND SOME ISOLATED TSRA CONTINUES ACROSS MUCH OF
SOUTHEASTERN KS AT THIS TIME. THIS AREA OF PRECIP IS SLOWLY LIFTING
TO THE NORTH AS THE LATE AFTERNOON PROGRESSES.  THIS LARGE AREA OF
PRECIP IS BEING AIDED BY ISENTROPIC LIFT IN THE 315-320K LAYER.
MODELS CONTINUE THIS AREA OF LIFT...INTO THE OVERNIGHT HOURS...WITH
ABUNDANT MOISTURE IN THE LOW LAYERS FOR SHRA AND POSSIBLE TSRA.
COULD ALSO SEE SOME HEAVIER POCKETS OF RAIN ACROSS THE REGION AS
UPPER LEVEL DIFFLUENCE COULD LEAD TO SOME VERY EFFICIENT RAIN
PRODUCERS. SO FLOOD WATCH LOOKS RIGHT ON TRACK AS AXIS OF RAINFALL
LIFTS A LITTLE FURTHER NORTH OVERNIGHT.

FRI-SAT:
DO EXPECT SHRA AND POSSIBLY SOME ISOLATED TSRA TO CONTINUE INTO FRI
GENERALLY ALONG AN AXIS FROM MKC-NEWTON AS THE FRONTAL BOUNDARY
STALLS ACROSS THE AREA. THIS FRONTAL BOUNDARY WILL CONTINUE TO BE
THE FOCUS FOR PRECIP ON FRI AS ISENTROPIC LIFT IN THE 310-315K LAYER
CONTINUES TO PUMP LOTS OF MOISTURE INTO THE AREA. COULD ALSO SEE A
WAVE ALONG THE STALLED FRONT BY FRI AFTERNOON/EVENING AS AREA GETS
UNDER INFLUENCE OF RIGHT REAR QUAD OF THE UPPER LEVEL JET. SO
CURRENT LOCATION OF FLOOD WATCH LOOKS FINE...WITH SOME AREAS
POSSIBLY GETTING 2 TO 3 INCHES OF RAINFALL BY SAT MORNING.

AM A LITTLE CONCERNED ABOUT STALLED FRONTAL BOUNDARY ACTUALLY
LIFTING BACK TO THE NORTH SOME ON SAT AS HURRICANE IKE COMES ASHORE
ALONG THE TX COAST....SLOWING THINGS DOWN TO A CRAWL ACROSS THE
PLAINS.  THIS COULD PUSH THE MAIN RAIN AXIS A LITTLE FURTHER NORTH
ON SAT...GENERALLY JUST SOUTH OF THE INTERSTATE 70 FROM MKC-HUT.
THIS WOULD ACTUALLY BRING SOME WEAK SUBSIDENCE INTO SOUTHEAST
KS...BUT SOME WEAK LIFT KEEPS CLOUDS AND MOISTURE AROUND...SO COULD
STILL SEE SOME SCATTERED SHRA AROUND FOR NOW...SO WILL LEAVE POPS IN
THE LIKELY CATEGORY IN MOST LOCATIONS.

SUN-MON:
MODELS SEEM TO BE COMING INTO SOME KIND OF AGREEMENT ON HOW TROPICAL
REMNANTS OF IKE WILL INTERACT WITH KS FOR SUN INTO MON. CURRENT
MODEL PROJECTIONS TAKE CENTER OF IKE INTO WRN ARK BY SUN 12Z.  ECMWF
LOOKS THE MOST PROGRESSIVE WITH THIS SOLUTION....TAKING IKE WELL TO
THE EAST OF THE AREA BY LATE SUN. GFS IS SLOWER AND A LITTLE FURTHER
TO THE NW...KEEPING PRECIP BANDS ACROSS SOUTHEAST KS LONGER INTO SUN
NIGHT.  BOTH MODELS SIMILAR TO HURRICANE CENTERS CURRENT TRACK...
WITH RAIN BANDS ON THE NW SIDE OF IKE AFFECTING SOUTHEAST KS FOR
MOST OF THE DAY ON SUN. CURRENT THINKING IS THE HEAVIEST PRECIP WITH
THIS TROPICAL SYSTEM WILL STAY TO THE SOUTHEAST OF THE TURNPIKE
..KEEPING ICT METRO OUT OF THE HEAVIEST RAINFALL. WITH THAT
SAID....SOUTHEASTERN KS WILL CERTAINLY BE UNDER THE GUN WHEN IT
COMES TO RAINFALL ON SUNDAY...GIVEN BANDS OF RAINFALL EXPECTED ON
THE NW SIDE OF IKE WITH EXTREME SOUTHEAST KS LOOKING TO GET THE MOST
RAINFALL.  WILL CERTAINLY HAVE TO KEEP AN EYE ON THIS POTENTIAL
FLOODING SITUATION...AS THE WEEKEND APPROACHES.

WILL START TO DRY THINGS OUT FROM NW TO SOUTHEAST AS EARLY MON
PROGRESSES...WITH SUNSHINE RETURNING TO THE AREA BY MON AFTERNOON.

MON NIGHT-WED:
IKE REMNANTS LOOK TO MOVE TO THE EAST OF THE AREA BY MON EVENING
..EVEN WITH THE SLOWER GFS SOLUTION. CURRENT MEDIUM RANGE
MODELS SUGGEST THAT AN UPPER LEVEL RIDGE WILL BUILD OVER THE ROCKIES
FOR TUE INTO WED.  THIS SHOULD LEAD TO A SURFACE RIDGE BUILDING
ACROSS THE REGION WITH SUNNY AND PLEASANT CONDITIONS EXPECTED TO
HELP DRY THINGS OUT.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  76  66  76 /  90  80  60  60
HUTCHINSON      65  74  64  76 /  70  80  60  60
NEWTON          66  75  65  76 /  90  80  60  60
ELDORADO        68  76  67  76 /  90  80  60  60
WINFIELD-KWLD   69  78  68  76 /  90  80  60  60
RUSSELL         61  72  60  79 /  50  40  40  40
GREAT BEND      62  72  61  78 /  60  50  40  50
SALINA          64  72  63  77 /  60  70  50  50
MCPHERSON       65  73  64  76 /  70  80  60  60
COFFEYVILLE     69  80  69  79 /  80  60  60  60
CHANUTE         69  79  69  78 /  80  60  60  60
IOLA            69  78  69  78 /  80  70  60  60
PARSONS-KPPF    69  80  69  79 /  80  60  60  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 1 AM CDT FRIDAY THROUGH SATURDAY MORNING FOR
KSZ051>053-067>071-082-083-091>094.

&&
Hazardous weather outlook, Sep 11, 3:30 PM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT THU SEP 11 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-121015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
430 PM CDT THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THIS EVENING...AND BECOME NUMEROUS AND WIDESPREAD BY
TONIGHT...AS A FRONTAL BOUNDARY APPROACHES FROM THE WEST AND
INTERACTS WITH INCREASING TROPICAL MOISTURE ACROSS THE AREA. STRONG
OR SEVERE STORMS ARE NOT ANTICIPATED...BUT HEAVY RAINFALL AND
LOCALIZED FLOODING WILL BE POSSIBLE TONIGHT. PLEASE REFER TO THE
LATEST FLOOD WATCH PRODUCT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WET WEATHER PATTERN IS EXPECTED TO CONTINUE FRIDAY AND INTO THE
WEEKEND...WITH VARIOUS ROUNDS OF SHOWERS AND EMBEDDED THUNDERSTORMS
AFFECTING MUCH OF THE AREA. STRONG OR SEVERE STORMS ARE NOT
EXPECTED...BUT HEAVY RAINFALL AND FLOODING WILL BE A CONCERN. PLEASE
REFER TO THE LATEST FLOOD WATCH PRODUCT FOR MORE DETAILS.

FURTHERMORE...REMNANTS OF HURRICANE IKE COULD APPROACH FROM THE
SOUTH SOMETIME ON SUNDAY.....POTENTIALLY BRINGING MODERATE TO
HEAVY RAINFALL AMOUNTS TO PORTIONS OF SOUTHEAST KANSAS.

PLEASE STAY TUNED FOR LATER FORECASTS AND OUTLOOKS...AS THERE
REMAINS SOME UNCERTAINTY REGARDING THE EXACT LOCATION OF THE
HEAVIEST AXIS OF RAINFALL OVER THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE NOT ANTICIPATED TONIGHT...BUT FLOODING AND OR
RAINFALL AMOUNTS ARE ALWAYS APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ADK/KETCHAM

In the hours before

Local storm report, Sep 11, 7:28 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
828 PM CDT THU SEP 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HEAVY RAIN       RUSSELL AIRPORT         38.87N 98.82W
09/11/2008  M0.49 INCH       RUSSELL            KS   ASOS

            RUSSELL AIRPORT ASOS REPORTED NEAR HALF AN INCH OF
            RAINFALL IN TEN MINUTES.

&&

CDJ
Local storm report, Sep 11, 7:30 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
830 PM CDT THU SEP 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HEAVY RAIN       WALDO                   39.12N 98.80W
09/11/2008  M3.60 INCH       RUSSELL            KS   LAW ENFORCEMENT

            AMOUNT OF RAIN THAT HAS FALLEN IN THE LAST 2.5 TO 3
            HOURS.

&&

JMB

The radar

The Grand Island radar (KUEX), 148 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

20 flash flood, 10 heavy rain, 3 flood. Local standard time, as filed.

Flash Flood, Russell

When
September 11, 8:02 PM CST to September 12, 6:02 AM CST
Where
Russell County, 6.64 mi S of Waldo to 7.41 mi SSW of Waldo
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$100
Reported by
Trained Spotter
Coordinates
39.024, -98.805

A local observer reported 5.25 inches of rain along Paradise Creek. This caused roads to flood along the creek and washed out some small bridges.

Heavy Rain, Sedgwick

When
September 12, 12:00 AM CST to 11:59 PM CST
Where
Sedgwick County, 0.61 mi W of (Ict)wichita Arpt
Reported by
Official NWS Observations
Coordinates
37.651, -97.441

Wichita Mid Continent Airport measured its all time greatest 24 hour rainfall total of 10.31 inches.

Heavy Rain, Butler

When
September 12, 12:00 AM CST to 11:59 PM CST
Where
Butler County, 0.88 mi NW of Benton
Reported by
Public
Coordinates
37.790, -97.130

An observer reported 9.81 inches of rain during the event.

Flash Flood, Harper

When
September 12, 3:35 AM CST to 10:35 AM CST
Where
Harper County, Anthony to 2.99 mi S of Anthony
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
37.150, -98.030

Kansas Highway 44 east of Anthony and Kansas State road 179 south of Anthony were closed due to high water. Also, many county roads were closed throughout the county.

Flash Flood, Harper

When
September 12, 3:38 AM CST to 9:38 AM CST
Where
Harper County, 0.81 mi E of Harper to 0.8 mi ENE of Harper
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$200
Reported by
Law Enforcement
Coordinates
37.282, -98.005

A foot of water was reported over Highway 160 in the town of Harper. Water ran curb to curb along Highway 160 through town. Portions of South Pine and South Central were barricaded. A Harper police partol car had to be removed from service after water flooded the interior.

Heavy Rain, Butler

When
September 12, 4:10 AM CST
Where
Butler County, Rose Hill
Reported by
Public
Coordinates
37.570, -97.130

There was 5.63 inches of rainfall reported in Rose Hill during the morning hours.

Flash Flood, Cowley

When
September 12, 4:52 AM CST to 10:52 AM CST
Where
Cowley County, 4.61 mi WNW of Winfield to 3.39 mi W of Winfield
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
37.270, -97.060

Flash flooding was reported 5 miles west of Winfield.

Flash Flood, Butler

When
September 12, 5:01 AM CST to 3:01 PM CST
Where
Butler County, 4.15 mi NNW of El Dorado Res to 3.96 mi NW of El Dorado Res
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.921, -96.860

Water covered the road for a good portion of the day on Highway 77 north of El Dorado.

Flash Flood, Butler

When
September 12, 5:31 AM CST to 3:31 PM CST
Where
Butler County, 0.96 mi SE of Douglass to 0.8 mi SE of Douglass
Cause
Heavy Rain
Property damage
$55,000
Crop damage
$100
Reported by
Broadcast Media
Coordinates
37.509, -97.010

Local broadcast media reported that a mobile home park was being evacuated due to high water in the town of Douglass.

Flash Flood, Butler

When
September 12, 5:47 AM CST to 3:47 PM CST
Where
Butler County, 3.1 mi NNE of Augusta to 3.14 mi NNE of Augusta
Cause
Heavy Rain
Property damage
$30,000
Crop damage
$200
Reported by
Law Enforcement
Coordinates
37.724, -96.969

Two water rescues took place in Augusta in and around Augusta City Lake, near Gavin Park. One vehicle near Gavin park was engulfed by the high water, stranding the motorist.

Heavy Rain, Butler

When
September 12, 5:51 AM CST
Where
Butler County, 3.52 mi NW of El Dorado Res
Reported by
County Official
Coordinates
37.910, -96.860

A county official reported 4.4 inches of rainfall since midnight.

Flash Flood, Cowley

When
September 12, 5:53 AM CST to 10:53 AM CST
Where
Cowley County, 4.22 mi S of Udall to 4.11 mi SSE of Udall
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
37.320, -97.109

Cowley Highway 3 had water over the road 4 miles south of Udall.

Flash Flood, Cowley

When
September 12, 5:53 AM CST to 10:53 AM CST
Where
Cowley County, 0.14 mi NNE of Rock to 2.61 mi S of Rock
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
37.452, -96.999

Cowley County Road 2 just east of Rock had water over the road.

Flash Flood, Sumner

When
September 12, 5:59 AM CST to 1:59 PM CST
Where
Sumner County, 4.05 mi NE of Riverdale to 3.09 mi ENE of Riverdale
Cause
Heavy Rain
Property damage
$6,000
Crop damage
$2,000
Reported by
Law Enforcement
Coordinates
37.404, -97.340

Water ran over numerous roads across the county. Fast runnnig water covered the road along Highway 81 west of Belle Plaine and also south of Belle Plaine on Oliver near 60th Avenue. A water rescue was performed at 60th Avenue when a pickup truck tried to drive through 2 feet deep water and became stranded when his truck was pushed off the road. A local resident with an airboat helped in the rescue.

Heavy Rain, Butler

When
September 12, 6:05 AM CST
Where
Butler County, 1.78 mi WNW of Augusta
Reported by
Trained Spotter
Coordinates
37.690, -97.010

Six inches of rainfall fell over Augusta in a six hour period.

Flash Flood, Sedgwick

When
September 12, 6:30 AM CST to 2:30 PM CST
Where
Sedgwick County, 3.85 mi SE of Maize to 3.25 mi NNE of (Ict)wichita Arpt
Cause
Heavy Rain
Property damage
$3.0 million
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.725, -97.428

Nine to twelve inches of rainfall during the morning commute hours causing widespread street flooding of roadways up to 2 to 3 feet deep on the West side of the City of Wichita. Law enforcement officials reported 150 people were rescued from vehicles or evacuated because of the high water. 114 homes reported some type of surface flooding due to the heavy rainfall and sewers and sump pumps backed up into 141 more homes. This unprecedented amount of rainfall mainly fell during a five hour period, reminding some of the Halloween Flood of 1998. The large amount of rainfall caused the Cowskin/Calfskin Creek to once again come out of its banks, flooding homes in the Dells and Hidden Lakes Subdivision. 35 people were evacuated from the Park West Retirement home along the banks of the creek. Calls about stalled vehicles overwhelmed towing businesses across the city.

Flash Flood, Sedgwick

When
September 12, 6:33 AM CST to 1:33 PM CST
Where
Sedgwick County, 0.61 mi SE of Valley Center to 0.84 mi SW of Valley Center
Cause
Heavy Rain
Property damage
$135,000
Crop damage
$100
Reported by
Newspaper
Coordinates
37.823, -97.363

Rainfall amounts of 10.80 inches caused widespread flooding across Valley Center. Hit the hardest was the Praire Lakes subdivision, where the large amount of rain caused the retention pond around the subdivision to rise rapidly and flood basements and stall cars. The Valley Center school district dismissed students early due to the high water and blocked access in and out of Valley Center.

Flash Flood, Sedgwick

When
September 12, 6:38 AM CST to 12:38 PM CST
Where
Sedgwick County, 3.94 mi ESE of Goddard to 1.81 mi SE of Garden Plain
Cause
Heavy Rain
Property damage
$310,000
Crop damage
$100
Reported by
Trained Spotter
Coordinates
37.651, -97.512

Rainfall amounts of 6.40 inches lead to widespread reports of water over county roads southwest of Wichita.

Flash Flood, Sedgwick

When
September 12, 6:39 AM CST to 1:39 PM CST
Where
Sedgwick County, 2.6 mi WSW of Park City to 3.26 mi WSW of Park City
Cause
Heavy Rain
Property damage
$250,000
Reported by
Newspaper
Coordinates
37.784, -97.363

Almost 6 inches of rainfall overwhelmed the sewer and flood control systems in and around Park City. This caused the closure of portions of 53rd Street, Hydraulic and Broadway through town. Crews were called into to sandbag in and around The Park City Hall near 61st and Hydraulic.

Heavy Rain, Sedgwick

When
September 12, 6:45 AM CST to 1:45 PM CST
Where
Sedgwick County, Park City
Reported by
Trained Spotter
Coordinates
37.800, -97.320

Observer reported 6.50 inches of rainfall in Park City.

Flood, Cowley

When
September 12, 7:00 AM CST to September 15, 7:23 AM CST
Where
Cowley County, 2.07 mi WSW of Winfield to 1.83 mi WSW of Winfield
Cause
Heavy Rain
Property damage
$255,000
Crop damage
$500
Reported by
Emergency Manager
Coordinates
37.239, -97.015

Rapidly rising water along the Walnut River caused the Winfield Fairgrounds to flood. This flood caused the rapid evacuation of thousands of campers who had come to claim thier spot for the annual Walnut Valley Festival. Muddy conditions caused by up to 3.50 inches of rainfall lead to many of the campers to be pulled or towed out of the effected area. The water inundated the main grandstand and most of the stages, causing superfical damage but mainly caused some minor road damage.

Flash Flood, Sedgwick

When
September 12, 7:01 AM CST to 1:41 PM CST
Where
Sedgwick County, 4.02 mi N of Valley Center to 2.66 mi N of Valley Center
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$7,000
Crop damage
$10,000
Reported by
Newspaper
Coordinates
37.887, -97.382

Widespread heavy rains of 8 to 10 inches caused flooding of numerous county roads across Northern Sedgwick County. One fatality occurred to the south of the town of Sedgwick, near the 11200 block of North West, when a stalled motorist apparently attempted to flee his vehicle and was swept into the ditch by the fast moving water and drowned.

Flash Flood, Sedgwick

When
September 12, 7:30 AM CST to 1:30 PM CST
Where
Sedgwick County, 2.57 mi SSE of Maize to 0.66 mi SSW of Maize
Cause
Heavy Rain
Property damage
$138,000
Crop damage
$20,000
Reported by
Newspaper
Coordinates
37.734, -97.457

Almost 10 inches of rainfall closed roads in the town of Maize and just to the south of Maize. Numerous homes reported flooded basements. The high waters forced the Maize USD 266 school district to dismiss classes early due to the lack of open roads.

Heavy Rain, Sedgwick

When
September 12, 7:30 AM CST to 4:30 PM CST
Where
Sedgwick County, 3.89 mi NW of (Ict)wichita Arpt
Reported by
Trained Spotter
Coordinates
37.690, -97.480

A National Weather Service employee measured 10.10 inches of rain.

Flash Flood, Sumner

When
September 12, 9:15 AM CST to 1:15 PM CST
Where
Sumner County, 3.81 mi NNE of Conway Spgs to 1.21 mi NE of Milton
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
37.453, -97.631

Kansas Highway 49 north of Conway Springs and Kansas HIghway 42 near Suppesville were closed due to high water.

Flash Flood, Marion

When
September 12, 9:34 AM CST to 1:34 PM CST
Where
Marion County, 2.14 mi SSW of Marion Res to 1.81 mi SSW of Marion Res
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
38.353, -97.149

Water was over county road 190th at Mustang.

Flash Flood, Marion

When
September 12, 9:34 AM CST to 1:34 PM CST
Where
Marion County, 5.63 mi SE of Peabody to 5.22 mi WNW of Burns
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
38.110, -97.030

Water was over County Road 40th at Timber Road and Upland Road.

Heavy Rain, Kingman

When
September 12, 10:30 AM CST
Where
Kingman County, 0.24 mi S of Rago
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Newspaper
Coordinates
37.447, -98.081

A vehicle traveling north, hit water standing on the roadway and lost control south of Rago on Kansas Highway 14. The driver of the car was injured when his left arm/elbow went through the drivers window.

Flash Flood, Sumner

When
September 12, 12:48 PM CST to September 13, 1:55 PM CST
Where
Sumner County, 2.63 mi ESE of Wellington to 3.72 mi SSE of Wellington
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$10,000
Reported by
Department of Highways
Coordinates
37.255, -97.356

Interstate 35 (The Kansas Turnpike) was closed due to high water at mile marker 16. This 2 mile stretch of road closure caused interstate traffic to be diverted at the Wellington, Kansas exit (mile marker 19) through Wellington, which then returned to the interstate at the South Haven, Kansas (mile marker 4) interchange.

Heavy Rain, Harper

When
September 12, 5:00 PM CST
Where
Harper County, 0.87 mi NE of Attica
Reported by
Broadcast Media
Coordinates
37.239, -98.219

There was 3.80 inches of rainfall reported at Attica High School.

Heavy Rain, Sedgwick

When
September 12, 5:00 PM CST
Where
Sedgwick County, 0.69 mi N of Clearwater
Reported by
Trained Spotter
Coordinates
37.510, -97.500

A trained spotter reported 8.00 inches of rainfall for the storm.

Flood, Sumner

When
September 13, 12:59 AM CST to 12:59 PM CST
Where
Sumner County, 3.78 mi ENE of Riverdale to 4.17 mi N of Riverdale
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$500
Reported by
Emergency Manager
Coordinates
37.384, -97.333

Flooding along the Ninnescah River lead to evacuations in the Ponderosa area west of Belle Plaine.

Flood, Sumner

When
September 13, 7:00 PM CST to 10:30 PM CST
Where
Sumner County, 1.84 mi SSE of Argonia to 2.29 mi SSE of Argonia
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$10,000
Crop damage
$100
Reported by
Fire Department/Rescue
Coordinates
37.245, -97.760

Raging water along the Chikaskia River caused 5 teenagers to become trapped, as they were rafting down the river. The water rescue that followed lead to 3 emergency workers ending up in the water along with the stranded teenagers. A volunteer firefighter then attempted to make an individual rescue, but lost his balance, and was swept under by the strong current. The man later died from injuries sustained during the rescue.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Sedgwick2008-09-1264MaleVehicle/Towed TrailerDirect
Flood, Sumner2008-09-1347MaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135661, 135401, 135673, 134626, 134625, 134629, 135222, 134637, 134631, 134632, 134636, 135223, 135225, 135138, 134634, 135397, 135395, 135398, 135235, 135234, 135233, 135396, 135236, 135399, 135221, 135231, 135232, 134628, 135139, 134627, 135400, 135681, 135170.